Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Charleston, WV

April 20, 2000Jackson County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 20, 2000, 10:22 PM EDT for Jackson County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 10:22 PM EDT (02:22 UTC)
Expired
Apr 20, 2000, 10:50 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Jackson County, WV

The radar

The Charleston,WV radar (KRLX), 58 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:35 PM EDTThunderstorm WindKenna, WVLarge tree branches were snapped off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS51 KRLX 210224
SVRCRW
WVC035-210250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1022 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN WEST VIRGINIA...

* UNTIL 1050 PM EDT...

* AT 1022 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTHWEST OF RAVENSWOOD...OR ABOUT 8 MILES
  SOUTH OF RACINE...MOVING NORTHEAST AT 50 TO 60 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR KENTUCKY AND OHIO AND WEST VIRGINIA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 PM EDT, 7 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 3:15 PM EDT, 7 hours 7 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-210830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT THU APR 20 2000

MODEL TIMINGS ON CURRENT SYSTEM LOOKS GOOD.  SEVERE WEATHER THREAT
THIS EVENING SHOULD BE IN THE NORTHWEST PORTIONS OF OUR AREA IF
ANYWHERE.  LINE CURRENTLY APPROACHING OUR AREA OUT OF CENTRAL
KENTUCKY WILL OUT RUN THE UPPER FLOW.  THE NEXT LINE OF STORMS WILL
BRING THE GREATEST THREAT OF STORMS REACHING SEVERE LEVELS WITHIN
THE CWA AROUND 7 PM IN SOUTHEAST OHIO.

AFTER SYSTEM PASSES TONIGHT THERE MAY BE A BRIEF DRY SLOT
AROUND/SHORTLY AFTER SUNRISE.  OTHERWISE...NORTHERLY FLOW WILL SET
UP AND KEEP MOISTURE TRAPPED ALONG AND WEST OF THE MOUNTAINS.
AVIATION MODEL KEEPS LOW LEVEL MOISTURE THROUGH SATURDAY.  WITH NO
STRONG SYSTEM TO SCOUR THINGS OUT THIS LOOKS GOOD.  AS A RESULT
HAVE KEPT TEMPERATURES WELL BELOW GUIDANCE SATURDAY.

OTHER THEN LINGERING CLOUDS/DRIZZLE SATURDAY NIGHT BASICALLY STAYED
WITH EXTENDED GUIDANCE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / AAR

&

In the hours before

Local storm report, Apr 20, 9:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0935 PM EDT THU APR 20 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    GREENUP                   KY   PEA SIZE HAIL
04/20/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0919 PM  AND  0934 PM

0940 PM    ASHLAND                   KY   WIND DAMAGE
04/20/00   BOYD                           LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0925 PM  AND  0940 PM

0942 PM    GREENUP                   KY   1.25 INCH HAIL
04/20/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0927 PM  AND  0942 PM
Local storm report, Apr 20, 9:35 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0935 PM EDT THU APR 20 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    GREENUP                   KY   PEA SIZE HAIL
04/20/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0919 PM  AND  0934 PM

0940 PM    ASHLAND                   KY   WIND DAMAGE
04/20/00   BOYD                           LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0925 PM  AND  0940 PM

0942 PM    GREENUP                   KY   1.25 INCH HAIL
04/20/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0927 PM  AND  0942 PM
Local storm report, Apr 20, 10:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1000 PM EDT THU APR 20 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    FLATWOODS                 KY   WIND DAMAGE
04/20/00   GREENUP                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0930 PM  AND  0945 PM
Local storm report, Apr 20, 10:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1000 PM EDT THU APR 20 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    FLATWOODS                 KY   WIND DAMAGE
04/20/00   GREENUP                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0930 PM  AND  0945 PM

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.